Skin changes color usually because something is going on in the body. For example, a person may look yellow because of liver problems, slightly blue because of breathing problems, bruised because of blood disorders, or pink or red because of skin problems or extra sensitivity to sunlight. In cancer patients, changes in the skin color can be due to the side effects of cancer treatment , tumor growth, or sun exposure. Some color changes may improve over time, while others may be long lasting.
Certain patients may have a condition called hand-foot syndrome , which causes redness, swelling, pain, and sometimes tingling in the palms of the hands and soles of the feet.
Talk to your cancer care team about your treatment and the risk for changes in your skin color, and let them know if you notice any.
The American Cancer Society medical and editorial content team
Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.
Abrahm, JL. Skin problems. In A Physician’s Guide to Pain and Symptom Management in Cancer Patients. Baltimore: John Hopkins University Press; 2014:474-476
American Society for Dermatologic Surgery. Hyperpigmentation. 2019. Accessed at https://www.asds.net/skin-experts/skin-conditions/hyperpigmentation on September 18, 2019.
Mathews NH, Moustafa F, Kaskas NM, Robinson-Bostom L, Pappas-Taffer L. Dermatologic toxicities of anticancer therapy. In Niederhuber JE, Armitage JO, Kastan MB, Doroshow JH, Tepper JE, eds. Abeloff’s Clinical Oncology. 6th ed. Philadelphia, PA: Elsevier; 2020:628-630.
National Cancer Institute (NIH). Skin and nail changes during cancer treatment. 2019. Accessed at https://www.cancer.gov/about-cancer-treatment/side-effects/skin-nail-changes on September 19, 2019.
Last Revised: February 1, 2020
American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.